Alert archive / North Dakota / River Flood Warnings in 2020
River Flood Warning 41, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Jul 25, 2020, 8:53 AM CDT for Cass County, North Dakota. It took effect at Jul 26, 2020, 1:00 AM CDT. It was in force for 65 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2020, 8:53 AM CDT (13:53 UTC)
- In effect from
- Jul 26, 2020, 1:00 AM CDT
- Expired
- Jul 28, 2020, 6:00 PM CDT
- In force
- 65 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 73 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maple River (ND) near Mapleton (South of I-94) (MPLN8). The gauge peaked at 16.66 ft at Jul 26, 2020, 1:00 AM CDT.
- Action stage
- 14 ft
- Minor stage
- 18 ft
- Moderate stage
- 21 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05060000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
053
WGUS43 KFGF 251353
FLWFGF
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Grand Forks ND
853 AM CDT Sat Jul 25 2020
...The National Weather Service in Grand Forks ND has issued a Flood
Warning for the following rivers in North Dakota...
Maple River near Mapleton affecting Cass County.
.Overnight rainfall has and will continue to lead to river rises in
the Maple River such that minor flooding is expected. With drier
weather on the way this will not be a long duration of flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
River forecasts use 24 hours of forecast precipitation between April
1st and October 1st, and 48 hours otherwise. However, depending on
the situation, forecasts may include precipitation expected through
the next 72 hours.
For more information go to the AHPS/River tab on our web page at
www.weather.gov/grandforks.
NDC017-262000-
/O.NEW.KFGF.FL.W.0041.200726T0600Z-200728T2300Z/
/MPLN8.1.ER.200726T0600Z.200727T0000Z.200727T1700Z.NO/
853 AM CDT Sat Jul 25 2020
* Flood Warning for
the Maple River near Mapleton.
* From late tonight to Tuesday evening.
* At 8:15 AM CDT Saturday the stage was 14.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just
after midnight tonight to a crest of 19.0 feet tomorrow evening.
It will then fall below flood stage early Monday afternoon.
* Impact...At 18.0 feet, MINOR FLOOD.
&&
LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
4694 9710
$$
NC3 follow-up statements
325
WGUS83 KFGF 251436
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
936 AM CDT Sat Jul 25 2020
...The Flood Warning continues for the following rivers in North
Dakota...
Sheyenne River at Harwood affecting Cass County.
Maple River near Mapleton affecting Cass County.
.Overnight rainfall has led to rivers rising into minor flood stage.
Drier weather in the week ahead should lead to falling rivers by mid
week.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
River forecasts use 24 hours of forecast precipitation between April
1st and October 1st, and 48 hours otherwise. However, depending on
the situation, forecasts may include precipitation expected through
the next 72 hours.
For more information go to the AHPS/River tab on our web page at
www.weather.gov/grandforks.
NDC017-262045-
/O.EXT.KFGF.FL.W.0042.200727T0600Z-200730T1648Z/
/HWDN8.1.ER.200727T0600Z.200728T1200Z.200729T1048Z.NO/
936 AM CDT Sat Jul 25 2020
The Flood Warning continues for
the Sheyenne River at Harwood.
* From late Sunday night to Thursday morning.
* At 9:15 AM CDT Saturday the stage was 81.8 feet.
* Flood stage is 84.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage early
Monday morning to a crest of 85.0 feet Tuesday morning. It will
then fall below flood stage early Wednesday morning.
* Impact...At 84.0 feet, MINOR FLOOD. Actions taken to completely
seal the flood barrier.
&&
LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699
4701 9698
$$
NDC017-262045-
/O.CON.KFGF.FL.W.0041.200726T0600Z-200728T2300Z/
/MPLN8.1.ER.200726T0600Z.200727T0000Z.200727T1700Z.NO/
936 AM CDT Sat Jul 25 2020
The Flood Warning continues for
the Maple River near Mapleton.
* From late tonight to Tuesday evening.
* At 8:15 AM CDT Saturday the stage was 14.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just
after midnight tonight to a crest of 19.0 feet tomorrow evening.
It will then fall below flood stage early Monday afternoon.
* Impact...At 18.0 feet, MINOR FLOOD.
&&
LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
4694 9710
$$
NC611
WGUS83 KFGF 260153
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
853 PM CDT Sat Jul 25 2020
...The Flood Warning continues for the following rivers in North
Dakota...
Sheyenne River at Harwood affecting Cass County.
Maple River near Mapleton affecting Cass County.
.Recent rainfall has led to rivers rising into minor flood stage.
Drier weather in the week ahead should lead to falling rivers by mid
week.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message - Turn around, don't drown. Don't travel through
flooded areas. Most flood deaths occur in vehicles.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
River forecasts use 24 hours of forecast precipitation between April
1st and October 1st, and 48 hours otherwise. However, depending on
the situation, forecasts may include precipitation expected through
the next 72 hours.
For more information go to the AHPS/River tab on our web page at
www.weather.gov/grandforks.
NDC017-270800-
/O.EXT.KFGF.FL.W.0041.200726T1200Z-200728T1800Z/
/MPLN8.1.ER.200726T1200Z.200727T0000Z.200727T1200Z.NO/
853 PM CDT Sat Jul 25 2020
The Flood Warning continues for
the Maple River near Mapleton.
* From Sunday morning to Tuesday afternoon.
* At 8:15 PM CDT Saturday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage
tomorrow morning to a crest of 18.4 feet tomorrow evening. It will
then fall below flood stage Monday morning.
* Impact...At 18.0 feet, MINOR FLOOD.
&&
LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
4694 9710
$$
NDC017-270800-
/O.EXT.KFGF.FL.W.0042.200727T0300Z-200730T1312Z/
/HWDN8.1.ER.200727T0300Z.200728T1200Z.200729T0712Z.NO/
853 PM CDT Sat Jul 25 2020
The Flood Warning continues for
the Sheyenne River at Harwood.
* From Sunday evening to Thursday morning.
* At 8:15 PM CDT Saturday the stage was 83.0 feet.
* Flood stage is 84.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
tomorrow evening to a crest of 85.0 feet Tuesday morning. It will
then fall below flood stage early Wednesday morning.
* Impact...At 84.0 feet, MINOR FLOOD. Actions taken to completely
seal the flood barrier.
&&
LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699
4701 9698
$$
JR480
WGUS83 KFGF 261425
FLSFGF
Flood Statement
National Weather Service Grand Forks ND
925 AM CDT Sun Jul 26 2020
...The Flood Warning continues for the following rivers in North
Dakota...
Sheyenne River at Harwood affecting Cass County.
...The Flood Warning is cancelled for the following rivers in North
Dakota...
Maple River near Mapleton affecting Cass County.
.Runoff from recent rainfall will continue to move into the drainage
and river system, keeping the Sheyenne River at Harwood above minor
flood stage for a few days.
NDC017-261530-
/O.CAN.KFGF.FL.W.0041.000000T0000Z-200728T1800Z/
/MPLN8.1.ER.200726T1200Z.200727T0000Z.200727T1200Z.NO/
925 AM CDT Sun Jul 26 2020
The Flood Warning is cancelled for
the Maple River near Mapleton.
* At 8:15 AM CDT Sunday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to fall to 12.9 feet Sunday
morning.
&&
LAT...LON 4700 9698 4690 9691 4670 9722 4679 9732
4694 9710
$$
NDC017-272030-
/O.EXT.KFGF.FL.W.0042.200726T1539Z-200730T0824Z/
/HWDN8.1.ER.200726T1539Z.200728T0000Z.200729T0224Z.NO/
925 AM CDT Sun Jul 26 2020
The Flood Warning continues for
the Sheyenne River at Harwood.
* Until late Wednesday night.
* At 9:15 AM CDT Sunday the stage was 83.9 feet.
* Flood stage is 84.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
this morning to a crest of 85.0 feet tomorrow evening. It will
then fall below flood stage late Tuesday evening.
* Impact...At 84.0 feet, MINOR FLOOD. Actions taken to completely
seal the flood barrier.
&&
LAT...LON 4709 9683 4697 9683 4693 9686 4692 9699
4701 9698
$$
VGWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Jul 25, 6:37 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 25, 6:37 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 637 AM CDT Sat Jul 25 2020 .UPDATE... Issued at 637 AM CDT Sat Jul 25 2020 850mb low level jet/warm air advection induced showers/thunder will gradually propagate eastward over the next few hours. The severe threat has ended for this morning. Observations indicate low stratus and/or fog across some locations, which should improve quickly after sunrise. Main concerns for today will be the hot and humid conditions along with thunderstorm and severe chances. Thunderstorm/severe thinking remains the same as described below. As far as the heat, will need to monitor dew points since heat index values may be near or above 100F if dew points are able to rebound into the mid-upper 70s. Even with low 70 dew points heat index values in the mid 90s is still impactful. && .SHORT TERM...(Today through Sunday) Issued at 205 AM CDT Sat Jul 25 2020 Main concerns will be additional thunderstorm chances this afternoon/overnight. Anticipate a break in precipitation once the current activity moves east given lack of any forcing mechanisms. Airmass remains similar to yesterday (hot and humid), although slightly less hot and humid and do not anticipate any heat advisory/warning products needed. The next chance for thunderstorms will be tied to the advancement of a cold front (tied to the strong system well north in Canada). Not quite sure of details yet at this point, but most guidance suggests timing will be just off, with strongest instability east of low level convergence and strongest deep layer shear post frontal. By the time surface convergence from this fropa reaches the area of strongest instability during the daytime, it will be post sunset. Thus, SPC marginal risk for severe storms appears reasonable. With that said, anticipated MLCAPE 1000-1500 J/KG with 30-35 knots 0-6km bulk shear would anticipate a severe storm or two before sunset (mainly eastern North Dakota). Timing of front will be key, with faster timing likely leading to greater coverage/stronger storms. Sunday...Cooler and drier airmass will have advected into the region. .LONG TERM...(Sunday night through Friday) Issued at 205 AM CDT Sat Jul 25 2020 Impacts for this period appear relatively minor. Guidance is in decent agreement and confidence is toward the higher end of the spectrum. Upper level low will propagate eastward across Canada, well north of the region. With a much cooler and drier airmass along with ridging across the region, anticipate a relatively stable weather pattern. Return flow and warmer temperatures anticipated by the end of the week, although still some uncertainty how quickly this may happen or if it will happen at all. Best chances for thunderstorms will be after Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 637 AM CDT Sat Jul 25 2020 There will be areas of MVFR/IFR conditions due to low stratus and/or fog early this morning, which should affect several sites. VFR conditions expected by mid-morning. Much of the period will be quiet and VFR, however isolated/scattered thunderstorms are possible mainly this afternoon/evening. Not sure about coverage. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...TG SHORT TERM...TG LONG TERM...TG AVIATION...TG
Hazardous weather outlook, Jul 25, 4:11 AM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Sat Jul 25 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261300- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 411 AM CDT Sat Jul 25 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible this afternoon and evening. Storms are expected to affect the Devils Lake basin after 4pm, and the remainder of eastern North Dakota into the Red River Valley after 6pm. Severe storm potential will diminish after sunset. Main threats include hail up to 1.5 inches and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon.
In the hours before
Local storm report, Jul 25, 3:37 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST 3 SE BARNESVILLE 46.62N 96.37W
07/25/2020 M63.00 MPH Wilkin MN MESONET
PERSONAL WEATHER STATION MEASURED WIND GUST TO 62.6 MPH
0305 AM TSTM WND DMG 5 SSE DENT 46.49N 95.68W
07/25/2020 Otter Tail MN PUBLIC
INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
MEDIA VIA SOCIAL MEDIA
0315 AM TSTM WND DMG 3 NW OTTERTAIL 46.46N 95.60W
07/25/2020 Otter Tail MN PUBLIC
INITIAL REPORTS INDICATE POSSIBLE MOBILE HOME BLOWN OVER
ON LAKE LAKE ROAD. RELAYED THROUGH SOCIAL MEDIA.
&&
DRIDDLELocal storm report, Jul 25, 3:51 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG 5 SSW DENT 46.49N 95.76W
07/25/2020 Otter Tail MN PUBLIC
INITIAL REPORTS FROM DEAD LAKE INDICATE NUMEROUS TREES
UPROOTED AND DAMAGE TO DOCK LIFT. RELAYED FROM BROADCAST
MEDIA VIA SOCIAL MEDIA
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 7:38 PM CDT | Special Weather Statement | FGF | Nelson | 37 min |
| Jul 24, 7:44 PM CDT | Special Weather Statement | FGF | Nelson | 31 min |
| Jul 24, 8:15 PM CDT | Special Weather Statement | FGF | Nelson | 30 min |
| Jul 24, 8:17 PM CDT | Special Weather Statement | FGF | Barnes | 28 min |
| Jul 24, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 26 min |
| Jul 24, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 33 min |
| Jul 24, 8:36 PM CDT | Special Weather Statement | FGF | Barnes | 39 min |
| Jul 24, 8:50 PM CDT | Special Weather Statement | FGF | Eddy | 25 min |
| Jul 24, 9:05 PM CDT | Special Weather Statement | FGF | Nelson | 55 min |
| Jul 24, 9:18 PM CDT | Special Weather Statement | FGF | Walsh | 42 min |
| Jul 24, 9:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 45 min |
| Jul 24, 9:43 PM CDT | Special Weather Statement | FGF | Grand Forks | 47 min |
| Jul 24, 9:53 PM CDT | Special Weather Statement | FGF | Steele, Traill | 52 min |
| Jul 24, 10:06 PM CDT | Special Weather Statement | FGF | Walsh | 24 min |
| Jul 24, 10:14 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 46 min |
| Jul 24, 11:09 PM CDT | Special Weather Statement | FGF | Sargent | 66 min |
| Jul 24, 11:41 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 64 min |
| Jul 25, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 44 min |
| Jul 25, 12:07 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 38 min |
| Jul 25, 12:27 AM CDT | Special Weather Statement | FGF | Sargent | 48 min |
| Jul 25, 12:42 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 27 min |
| Jul 25, 1:30 AM CDT | Special Weather Statement | FGF | Richland | 60 min |
| Jul 25, 2:05 AM CDT | Areal Flood Advisory | FGF | Cass | 5 hr |
| Jul 25, 8:55 AM CDT | River Flood Warning | FGF | Cass | 49 hr |
| Jul 25, 3:28 PM CDT | Special Weather Statement | FGF | Towner | 47 min |
| Jul 25, 3:58 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 30 min |
| Jul 25, 4:29 PM CDT | Special Weather Statement | FGF | Cavalier | 46 min |
Nearby
River Flood Warnings in North Dakota, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.